Utah, 2016

Heavy Rain in Utah, July 2, 2016

July 2, 2016 · NWS GJT · 1 event in 1 county or zone

An exiting upper level disturbance and surge of monsoonal moisture resulted in numerous showers and embedded thunderstorms across eastern Utah which resulted in a few locations that received heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An exiting upper level disturbance and surge of monsoonal moisture resulted in numerous showers and embedded thunderstorms across eastern Utah which resulted in a few locations that received heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 2:31 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 2:31 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
331 PM MDT SAT JUL 2 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 331 PM MDT Sat Jul 2 2016

Monsoonal moisture will begin decreasing tonight as troughing
exits to the east. Plenty of available moisture will remain over
the region Sunday to produce convective activity in the afternoon.
An unorganized vorticity feature at 500mb sweeps through the
moderate riding building in which should help with some minor
dynamics on Monday as well. As mentioned in the previous
discussion, showers and thunderstorms are expected to initiate
over the higher terrain then drift into the adjacant valleys to
the east. Steering motion will still be slow (~10-15 mph) due to
little flow aloft. Kept many valleys in slight chance pops with
lapse rates and convective indices favorable for broad-brushed
development across eastern Utah and western Colorado.

.LONG TERM...(Monday through Saturday)
Issued at 331 PM MDT Sat Jul 2 2016

Forecast soundings finally dry out at mid levels on Monday, so
convection should become yet more isolated Monday afternoon. A 40
kt jet aloft dips into Utah and Colorado on Tuesday as a low
pressure system drops south into Washington state. This jet
entrance will bring drier air across eastern Utah and northwestern
Colorado. On Thursday, precipitable water values increase to about
a half inch across the Four Corners which will allow for some
convection over the San Juans, but elsewhere will remain dry.
Next weekend still on tap to be drier with temperatures above
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 331 PM MDT Sat Jul 2 2016

Scattered to numerous showers and thunderstorms will continue over the
next 18 hours. Most storms will produce moderate to heavy
rainfall, but a handful will produce excessive rain. As a result,
airports across the region can expect brief periods of MVFR CIGS
and VSBY and/or CIGS below ILS breakpoints throughout the evening
with showers tapering off after 03z tonight. Low stratus may
develop during the overnight hours due to lingering moisture at
the surface. Scattered showers and thunderstorms will once again
develop after 17z on Sunday.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...TGJT
Hazardous weather outlook, Jul 2, 3:59 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MDT SAT JUL 2 2016

COZ001>014-017>023-UTZ022>025-027>029-031100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
459 AM MDT SAT JUL 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL TRACK
EASTWARD ACROSS THE EASTERN UTAH AND WESTERN COLORADO TODAY AND
TONIGHT. LOCALIZED FLASH FLOODING FROM STORMS PRODUCING HEAVY
RAIN REMAINS A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH FRIDAY...EXPECT THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF STORMS
WILL BE DECREASING DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Special weather statement, Jul 2, 4:14 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 PM MDT SAT JUL 2 2016

COZ006-UTZ027-030000-
GRAND VALLEY CO-ARCHES/GRAND FLAT UT-
514 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND COUNTY UNTIL
600 PM MDT...

AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES WEST OF FRUITA...OR 32 MILES NORTH OF CASTLE VALLEY...MOVING
NORTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...DIME SIZE HAIL AND WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL GRAND
COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS
219 AND 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3897 10914 3903 10928 3923 10916 3916 10901
TIME...MOT...LOC 2313Z 218DEG 9KT 3907 10918

MA
Special weather statement, Jul 2, 4:50 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MDT SAT JUL 2 2016

COZ006-UTZ027-030030-
GRAND VALLEY CO-ARCHES/GRAND FLAT UT-
550 PM MDT SAT JUL 2 2016

...SPECIAL WEATHER STATEMENT...

AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF FRUITA...OR 26 MILES NORTHWEST OF GRAND JUNCTION...MOVING
EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOMA AND MACK.

THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 BETWEEN MILE
MARKERS 3 AND 19.
 U.S. HIGHWAY 6 BETWEEN MILE MARKERS 14 AND 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3913 10907 3930 10912 3938 10880 3916 10876
TIME...MOT...LOC 2349Z 256DEG 13KT 3924 10901

MA
Special weather statement, Jul 2, 5:11 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
611 PM MDT SAT JUL 2 2016

UTZ025-027-030100-
TAVAPUTS PLATEAU UT-ARCHES/GRAND FLAT UT-
611 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAND COUNTY UNTIL
700 PM MDT...

AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF GREEN RIVER...MOVING SOUTH AT 5 MPH.

HALF INCH DIAMETER HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM ALONG WITH FREQUENT LIGHTNING AND
TORRENTIAL RAINFALL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL GRAND
COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 169 AND 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3893 11017 3893 11013 3898 11015 3898 11008
      3895 11004 3895 11000 3896 11000 3899 11004
      3899 11009 3900 11010 3900 11015 3904 11013
      3903 10989 3876 10989 3878 11012 3881 11010
      3884 11014 3886 11014 3886 11016 3891 11018
TIME...MOT...LOC 0010Z 008DEG 6KT 3895 11004

MA
Local storm report, Jul 2, 5:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             5 NW MACK               39.27N 108.93W
07/02/2016  E0.50 INCH       MESA               CO   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL WITH PEAK WIND GUST TO 50 MPH
            AND VERY HEAVY RAIN. WATER RUNNING DOWN DRIVEWAY.

0557 PM     TSTM WND GST     5 NW MACK               39.27N 108.93W
07/02/2016  M50 MPH          MESA               CO   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL WITH PEAK WIND GUST TO 50 MPH
            AND VERY HEAVY RAIN. WATER RUNNING DOWN DRIVEWAY.

&&

EVENT NUMBER GJT1600733
EVENT NUMBER GJT1600734

MALEKSA
Special weather statement, Jul 2, 5:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT SAT JUL 2 2016

COZ003-006-017-030130-
GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
ROAN AND TAVAPUTS PLATEAUS CO-
639 PM MDT SAT JUL 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
730 PM MDT...

AT 637 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF FRUITA...OR 13 MILES SOUTHWEST OF GRAND JUNCTION...
MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...NICKEL
SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... GRAND JUNCTION...GLADE
PARK...WHITEWATER...REDLANDS...ORCHARD MESA...FRUITVALE AND CLIFTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 26 AND 38.
 U.S. HIGHWAY 6 BETWEEN MILE MARKERS 26 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3888 10881 3905 10889 3922 10849 3897 10836
TIME...MOT...LOC 0037Z 248DEG 15KT 3899 10877

MA
Local storm report, Jul 2, 5:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
654 PM MDT SAT JUL 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             11 W GLADE PARK         39.00N 108.93W
07/02/2016  E0.25 INCH       MESA               CO   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAIN

&&

EVENT NUMBER GJT1600735

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grand

When
July 2, 6:00 PM MST to 8:00 PM MST
Where
Grand County, 11.15 mi WNW of Potash
Reported by
Other Federal Agency
Coordinates
38.577, -109.813

Heavy rainfall resulted in swollen streams and creeks in portions of southwest Grand County. Radar precipitation estimates were in excess of an inch in a few locations.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680877.